Alert archive / California / Winter Storm Watches in 2021

Winter Storm Watch 11, NWS Reno, NV

December 19, 20218 counties in California; Douglas County, Washoe County, Nevada

NWS Reno, NV issued this winter storm watch at Dec 19, 2021, 12:58 PM PST for 8 counties in California; Douglas County, Washoe County, Nevada. It took effect at Dec 22, 2021, 4:00 PM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 19, 2021, 12:58 PM PST (20:58 UTC)
In effect from
Dec 22, 2021, 4:00 PM PST
Expired
Dec 20, 2021, 3:23 PM PST
In force
Issued by
NWS Reno, NV

Counties Alpine County, CA, El Dorado County, CA, Lassen County, CA, Mono County, CA, Nevada County, CA, Placer County, CA, Plumas County, CA, Sierra County, CA, Douglas County, NV, Washoe County, NV

The radar

The Reno radar (KRGX), 77 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 9.0 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2021-12-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2021-12-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 143 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2467 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
143 m²/s²
0-3 km storm-relative helicity
191 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

660 
WWUS45 KREV 192058
WSWREV

URGENT - WINTER WEATHER MESSAGE
National Weather Service Reno NV
1258 PM PST Sun Dec 19 2021

CAZ072-NVZ002-210300-
/O.NEW.KREV.WW.Y.0023.211222T0000Z-211223T0000Z/
/O.NEW.KREV.WS.A.0011.211223T0000Z-211227T0000Z/
Greater Lake Tahoe Area-
Including the cities of South Lake Tahoe, Truckee, Stateline, 
and Incline Village
1258 PM PST Sun Dec 19 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 4 PM TUESDAY TO 4 PM
PST WEDNESDAY...
...WINTER STORM WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH
SUNDAY AFTERNOON...

* WHAT...For the Winter Weather Advisory, wet snow expected. Total
  snow accumulations of 1 to 4 inches, except 5 to 12 inches 
  above 7000 feet. Winds gusting as high as 75 mph over exposed 
  ridges.
  
  For the Winter Storm Watch, heavy snow possible. Total snow 
  accumulations of 1 to 3 feet, except 3 to 8 feet above 7000 
  feet possible. Winds could gust as high as 40 mph, except 100 
  mph or more over exposed ridges.

* WHERE...Greater Lake Tahoe Area.

* WHEN...For the Winter Weather Advisory, from 4 PM Tuesday to 4 
  PM PST Wednesday. For the Winter Storm Watch, from Wednesday 
  afternoon through Sunday afternoon.

* IMPACTS...Travel could be very difficult to impossible,
  especially starting Wednesday night and continuing through the
  holiday weekend. Strong winds could cause tree damage.

* ADDITIONAL DETAILS...Snow may mix with rain at times below 6500
  feet through Wednesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Even light snowfall causes major travel delays, especially during
periods of high traffic volume. Be sure to allow extra time to
reach your destination. 

Now is the time to prepare an emergency kit for your home and
car. If traveling consider alternate plans, remember to carry
tire chains, extra food, water and clothing. Once the major storm
arrives later Wednesday, travel may be difficult or impossible 
for an extended period of time.

The latest road conditions can be obtained by calling 5 1 1.

&&

$$

CAZ071-210300-
/O.NEW.KREV.WW.Y.0023.211222T0000Z-211223T0000Z/
/O.NEW.KREV.WS.A.0011.211223T0000Z-211227T0000Z/
Lassen-Eastern Plumas-Eastern Sierra Counties-
Including the cities of Portola and Susanville
1258 PM PST Sun Dec 19 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 4 PM TUESDAY TO 4 PM
PST WEDNESDAY ABOVE 5000 FEET...
...WINTER STORM WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH
SUNDAY AFTERNOON...

* WHAT...For the Winter Weather Advisory above 5000 feet, snow
  expected. Total snow accumulations of 2 to 4 inches, except 4 to
  8 inches west of highway 395. Local snowfall totals to a foot
  above 5500 feet south and west of Susanville and near Yuba Pass.
  Below 5000 feet, 0 to 2 inches is possible.
  
  For the Winter Storm Watch, heavy snow possible. Total snow 
  accumulations of 10 to 20 inches possible, except 2 to 5 feet 
  west of highway 395 above 5000 feet.

* WHERE...Lassen-Eastern Plumas-Eastern Sierra Counties.

* WHEN...For the Winter Weather Advisory, from 4 PM Tuesday to 4 
  PM PST Wednesday. For the Winter Storm Watch, from Wednesday 
  afternoon through Sunday afternoon.

* IMPACTS...Travel could be slow through Wednesday before becoming
  very difficult to impossible through the remainder of the
  holiday weekend.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Even light snowfall causes major travel delays, especially during
periods of high traffic volume. Be sure to allow extra time to
reach your destination.

Now is the time to prepare an emergency kit for your home and
car. If traveling consider alternate plans, remember to carry
tire chains, extra food, water and clothing. Once the major storm
arrives Wednesday night, travel may be difficult or impossible 
for an extended period of time.

The latest road conditions can be obtained by calling 5 1 1.

&&

$$

CAZ073-210300-
/O.NEW.KREV.WS.A.0011.211223T0000Z-211227T0000Z/
Mono County-
Including the cities of Bridgeport, Coleville, and Mammoth Lakes
1258 PM PST Sun Dec 19 2021

...WINTER STORM WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH
SUNDAY AFTERNOON...

* WHAT...Heavy snow possible. Total snow accumulations of 1 to 2
  feet possible, except 3 to 7 feet above 7000 feet along and west
  of Highway 395. Winds could gust as high as 50 mph, except over
  100 mph along the Sierra crest.

* WHERE...Mono County.

* WHEN...From Wednesday afternoon through Sunday afternoon.

* IMPACTS...Travel could be very difficult to impossible at times
  with areas of strong winds and blowing snow along the 395
  corridor. Strong winds could cause tree damage.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to prepare an emergency kit for your home and
car. If traveling consider alternate plans, remember to carry
tire chains, extra food, water and clothing. Once the storm
arrives, travel may be difficult or impossible for an extended
period of time.

&&

$$

http://www.weather.gov/reno
1 follow-up statement
251 
WWUS45 KREV 202323
WSWREV

URGENT - WINTER WEATHER MESSAGE
National Weather Service Reno NV
323 PM PST Mon Dec 20 2021

CAZ072-NVZ002-220300-
/O.UPG.KREV.WS.A.0011.211223T0000Z-211227T0000Z/
/O.NEW.KREV.WS.W.0005.211223T0000Z-211227T0000Z/
/O.EXT.KREV.WW.Y.0023.211222T0300Z-211223T0000Z/
Greater Lake Tahoe Area-
Including the cities of South Lake Tahoe, Truckee, Stateline, 
and Incline Village
323 PM PST Mon Dec 20 2021

...WINTER WEATHER ADVISORY NOW IN EFFECT FROM 7 PM TUESDAY TO
4 PM PST WEDNESDAY...
...WINTER STORM WARNING IN EFFECT FROM 4 PM WEDNESDAY TO 4 PM PST
SUNDAY...

* CHANGES...Winter Weather Advisory timing changed to 7 pm. Winter
  Storm Watch Upgraded to a Winter Storm Warning.

* WHAT...For the Winter Weather Advisory, snow expected. Total
  snow accumulations of 1 to 4 inches with 5 to 12 inches above
  7000 feet. Winds gusting to 35 mph, with ridge wind gusts
  exceeding 80 mph.
 
  For the Winter Storm Warning, heavy snow expected. Total snow 
  accumulations of 2 to 4 feet, except 4 to 8 feet above 7000 
  feet. Wind gusts to 40 mph, with ridge wind gusts exceeding 100
  mph, are likely.

* WHERE...Greater Lake Tahoe Area.

* WHEN...For the Winter Weather Advisory, from 7 PM Tuesday to 4
  PM PST Wednesday. For the Winter Storm Warning, from 4 PM
  Wednesday to 4 PM PST Sunday. 

* IMPACTS...Travel could be very difficult to impossible,
  especially by Wednesday night and Thursday. Strong winds could
  cause areas of tree damage.

* ADDITIONAL DETAILS...Snow may mix with rain at times below 6500
  feet Wednesday and Wednesday night. There may be a break in
  heavier snow late Thursday night and Friday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Even light snowfall causes major travel delays, especially during
periods of high traffic volume. Be sure to allow extra time to
reach your destination. 

Now is the time to prepare an emergency kit for your home and
car. If traveling consider alternate plans, remember to carry
tire chains, extra food, water and clothing. Once the major storm
arrives later Wednesday, travel may be difficult or impossible 
for an extended period of time.

The latest road conditions can be obtained by calling 5 1 1.

&&

$$

CAZ071-220300-
/O.UPG.KREV.WS.A.0011.211223T0000Z-211227T0000Z/
/O.NEW.KREV.WS.W.0005.211223T0000Z-211227T0000Z/
/O.EXT.KREV.WW.Y.0023.211222T0300Z-211223T0000Z/
Lassen-Eastern Plumas-Eastern Sierra Counties-
Including the cities of Portola and Susanville
323 PM PST Mon Dec 20 2021

...WINTER WEATHER ADVISORY NOW IN EFFECT FROM 7 PM TUESDAY TO
4 PM PST WEDNESDAY ABOVE 5000 FEET...
...WINTER STORM WARNING IN EFFECT FROM 4 PM WEDNESDAY TO 4 PM PST
SUNDAY...

* CHANGES...Winter Weather Advisory timing changed to 7 pm. Winter
  Storm Watch Upgraded to a Winter Storm Warning.

* WHAT...For the Winter Weather Advisory above 5000 feet, snow
  expected. Total snow accumulations of 2 to 4 inches, except 4 to
  8 inches west of highway 395. Local snowfall totals to a foot
  above 5500 feet south and west of Susanville and near Yuba Pass.
  Below 5000 feet, 0 to 2 inches is possible.
  
  For the Winter Storm Warning, heavy snow expected. Total snow 
  accumulations of 8 to 18 inches, except 2 to 5 feet west of 
  highway 395 above 5000 feet. 

* WHERE...Lassen-Eastern Plumas-Eastern Sierra Counties.

* WHEN...For the Winter Weather Advisory, from 7 PM Tuesday to 4
  PM PST Wednesday. For the Winter Storm Warning, from 4 PM 
  Wednesday to 4 PM PST Sunday. 

* IMPACTS...Travel could be slow through Wednesday before becoming
  very difficult to impossible through the remainder of the
  holiday weekend. There may be a break in heavier snow late 
  Thursday night and Friday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Even light snowfall causes major travel delays, especially during
periods of high traffic volume. Be sure to allow extra time to
reach your destination.

Now is the time to prepare an emergency kit for your home and
car. If traveling consider alternate plans, remember to carry
tire chains, extra food, water and clothing. Once the major storm
arrives Wednesday night, travel may be difficult or impossible 
for an extended period of time.

The latest road conditions can be obtained by calling 5 1 1.

&&

$$

CAZ073-220300-
/O.UPG.KREV.WS.A.0011.211223T0000Z-211227T0000Z/
/O.NEW.KREV.WS.W.0005.211223T0000Z-211227T0000Z/
Mono County-
Including the cities of Bridgeport, Coleville, and Mammoth Lakes
323 PM PST Mon Dec 20 2021

...WINTER STORM WARNING IN EFFECT FROM 4 PM WEDNESDAY TO 4 PM PST
SUNDAY...

* CHANGES...Winter Storm Watch Upgraded to a Winter Storm  
  Warning.

* WHAT...Heavy snow. Total snow accumulations of 1 to 2 feet, 
  except 3 to 7 feet above 7000 feet along and west of Highway 
  395. Winds could gust as high as 50 mph, except over 100 mph 
  along the Sierra crest.

* WHERE...Mono County.

* WHEN...From 4 PM Wednesday to 4 PM PST Sunday.

* IMPACTS...Travel could be very difficult to impossible at times
  with areas of strong winds and blowing snow along the 395
  corridor. Strong winds could cause tree damage. There may be a
  break in heavier snow late Thursday night and Friday.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to prepare an emergency kit for your home and
car. If traveling consider alternate plans, remember to carry
tire chains, extra food, water and clothing. Once the storm
arrives, travel may be difficult or impossible for an extended
period of time.

&&

$$

http://www.weather.gov/reno

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this winter storm watch went out at Dec 19, 2:21 AM PST, 10 hours 37 minutes earlier.

Area forecast discussion, Dec 19, 2:21 AM PST, 10 hours 37 minutes before
Area Forecast Discussion
National Weather Service Reno NV
221 AM PST Sun Dec 19 2021

.SYNOPSIS...

Quiet weather continues into early next week with stagnant valley
air. Areas of freezing fog will burn off by late morning or at
least lift to low clouds. Stormy weather returns Tuesday and
Wednesday with periods of wind, rain and snow. Be prepared for
disruptions to travel over Sierra passes leading to and during the
upcoming holiday weekend.

&&

.SHORT TERM...

* Freezing Fog Advisory in effect until 10 AM PST.

Not much more to add this early morning. So fair skies above the
underlying fog/stratus and lighter winds will be the dominate
weather feature through at least Monday.

Strong surface inversions remain in place across the region through
Monday morning as an expansive upper ridge responds with
widespread subsidence locking in moisture and higher RH’s (90-
100%) for those Sierra and lower western NV valleys that have
freezing fog and low stratus in their areas. Diurnal temperatures
will range little in those Basin areas with fog and stratus. Some
locations may see highs at or below freezing dropping only a few
degrees into the mid to low 20s overnight. Sierra and far western
NV valleys, i.e., Truckee Meadows and Carson Valley, should see
either partial or full fog burn-off by late morning. Hazy skies
with some low stratus will be all that remains through the
afternoon and evening. Lower basin valleys in western NV like
Humboldt and Lahontan valleys could see only a partial burn-off by
midday with widespread low stratus.

In advance of the next winter storm to affect the region, winds
aloft over the Sierra ridges are still on track to increase later
Sunday evening into Monday with winds pushing into the 35-45kt
range.  The momentum and turbulence imparted over the complex
terrain may be sufficient to mix out those Sierra valleys with
fog/stratus, especially north of Mono County to Lassen/Plumas
Counties.

With the stronger inversions creating poor ventilation over those
Sierra and lower western NV valleys that are fortunate enough to
be fog and stratus free, some minor air quality issues and haze
could arise. This is especially the case for more urbanized areas
like Carson City and Reno.

-Amanda

.LONG TERM...Tuesday through Saturday (Christmas Day)...

Beneficial Snowpack Boost, but Detrimental Travel Headaches:

* In the Sierra and for passes in northeast CA- major travel
  disruptions, very long travel times, and possible periodic road
  closures are all probable.
* For the foothills and lower valleys of western NV- rain or a
  rain/snow mix Thursday. Snow levels drop more with increasing
  potential for travel disruption due to snow by Christmas Eve.
* This large upper low will be impacting much of the west,
  particularly CA and NV, so stay up-to-date on the weather and road
  conditions if holiday travel takes you out of or into these
  regions.

Stormy weather pattern returns this week for northern CA and western
NV on Tuesday. Simulations are closing in on a few time frames of
wind/rain/snow that could create difficult travel conditions for
the region. A large upper level low parks itself just off the CA
coast for much of the week and will be the main culprit for the
incoming inclement weather concerns.

Tuesday-Tuesday Night: Initial wave of moisture associated with a
subtropical jet and an atmospheric river will sweep across much
of CA. Forcing and dynamics with this initial precipitation wave
are still well offshore with the upper low, but orographic upslope
flow paired with the moisture-laden AR should be enough to
produce rain and snow for the west slopes of the Sierra, the
Sierra crest, and possibly a bit of spillover onto the east side
of the crest. The position of the moisture and the jet would take
aim primarily at areas from Tahoe southward, and with snow levels
around 6000-6500 feet there is decent potential for accumulating
snows in the Sierra. There may be periodic light rain/snow showers
pushed into far western Nevada, but there is a lack of forcing to
initiate spillover potential.

Wednesday through end of the week: I'm going to be honest here... it
is difficult to discriminate distinct features from Wednesday
onward, particularly in the deterministic datasets, as multiple
waves appear to swing through the upper low. So rather than get
caught up in that, let's focus on where our probabilistic guidance
can direct our attention. Simulations (EPS/GEFS meteograms & ECMWF
EFI) are showing signals for Thursday being a big storm day for much
the Sierra and western Nevada. The moisture aligns with the upper
low, along with more significant forcing and jet dynamics to
really kick off a long period of steady mountain snows, NE CA rain
and snow, and periods of spillover into western NV. High
confidence for multiple feet of snow to areas above 7000 feet,
with a couple feet possible at Lake Tahoe level as well. Snow
levels will be transitioning between Wed-Thurs, so snow
accumulations may be hard to come by for areas below 5000-6000
feet. By Friday, snow levels will likely be down near all valley
floors, but areas below 5000 feet may still struggle to stack up
some snow.

-Edan

&&

.AVIATION...

FZFG that developed overnight will continue to bring LIFR/IFR
conditions to most Sierra and western NV terminals till later Sunday
morning. Those areas affected by FZFG should expect to see full
burn-off between 17-19Z. Some western NV terminals could see
VIS/CIG MVFR conditions continuing into the afternoon. Shallow
BCFG at TVL and RNO should not last much long after 16Z with VFR
conditions continuing into the afternoon.

The aforementioned winds will increase out of the southwest to
around 25-40 knots at FL100 on Sunday. This will encourage periods
of light/moderate turbulence over Sierra terminals and KRNO.

By Tuesday, the arrival of persistent active winter weather will
return to Northeast CA and Western NV. Days of moderate to heavy
mountain snow, light to moderate valley rain and snow, mountain
obscurations, along with gusty winds will likely create periods of
turbulence and wind shear concerns.

-Amanda

&&

.REV Watches/Warnings/Advisories...
NV...Freezing Fog Advisory until 10 AM PST this morning NVZ003>005.

CA...Freezing Fog Advisory until 10 AM PST this morning CAZ071.

&&

For more information from the National Weather Service visit...
http://weather.gov/reno

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 18, 9:56 PM PSTFreezing Fog AdvisoryREVLassen, Plumas, Sierra12 hr
Dec 19, 12:58 PM PSTWinter Weather AdvisoryREVAlpine, El Dorado, Lassen, Nevada, Placer, Plumas and 1 more4 days

Nearby

Winter Storm Watches in California, 2021Winter Storm Watches in Nevada, 2021Every winter storm watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.